Objective: We investigated the frequency, manifestations, and severity of reactions to gadolinium contrast media in patients who underwent MR imaging at a single institution.
Materials and methods: We reviewed the quality assurance records of 21,000 patients to whom gadolinium contrast media were administered at our institution between January 1990 and October 1994. Of these patients, 36 had adverse reactions. All 36 patients were evaluated by a radiologist at the time of the adverse reaction, and a written report of the findings was completed immediately.
Results: We classified adverse reactions into four groups: mild nonallergic reactions (15 patients with nausea or vomiting), mild reactions resembling allergy (12 patients with hives, diffuse erythema, or skin irritation), moderate reactions resembling allergy (seven patients with respiratory symptoms), and life-threatening reactions resembling allergy (two patients with severe chest tightness, respiratory distress, and periorbital edema). Eleven of these 36 patients who had adverse reactions also had an unusual local reaction of skin discomfort in the extremity through which gadolinium was injected. Four of the 36 patients with adverse reactions had histories of adverse reactions to iodinated contrast media. All four of these patients and one of the remaining 32 patients with adverse reactions required treatment. No patients with adverse reactions died.
Conclusion: Although gadolinium contrast media are safe, we found that patients had adverse reactions at a frequency greater than we expected. Severe anaphylactoid reactions occurred in two patients (0.01%). This rate exceeds the rate of 0.0003% reported in the literature. The indexes of suspicion for the occurrence of reactions to gadolinium, and both the documentation and the management of adverse reactions, must be as rigorous for reactions associated with MR imaging contrast agents as they are for reactions associated with iodinated contrast media.